Jump to content
CrazyBoards.org

More Lorazepam (ativan) questions - rebound anxiety, shakiness, nausea?


Recommended Posts

Hi,

So recently I was put on ativan 1mg taken when required for anxiety but especially social anxiety.  It did practically nothing. I went back to my doctor asking about alternatives or what to do next and we talked about longer acting benzos like diazepam but we decided to try 2mg of ativan first because it is shorter acting and gives me more control.   So the idea is I try 2mg as required but limit it to 4mg a day. 

 

So feeling really anxious yesterday I tried doing 2mg and noticed that it still really didn't have a strong anti-anxiety effect as such - I pretty much just felt sleepy and spaced out and decided to lie down for a 'rest' (I slept poorly the night before and was tired anyway).  2 hours later I woke up feeling really crappy: nauseous, shaky, feeling a bit unsteady on my feet, just generally not a nice feeling.  I had some fruit to eat and it went away after 45 mins.  Is this likely to be a side effect or just one of those things because I was too tired?

 

Another thing I noticed is today I haven't taken any lorazepam and I feel quite 'edgy', stressed and I've had a few adrenaline surges (I hope that makes sense).  Basically I feel a bit wired up but also quite stressed and sad?    Is this rebound anxiety or withdrawal? 

 

It is so hard to know what is what when trying a new med and dealing with anxiety/depression/OCD.  What is the medication, what is the original illness and what is the OCD exaggerating the symptoms by ruminating and fixating.  ugh.

 

any thoughts would be really appreciated.  :)

Edited by crazyguy
Link to comment
Share on other sites

I know what you mean when you say that the 2 mg of Ativan made you tired. I've had discussions with my pdoc over this. It seems that benzos typically just make me tired and sleepy at the dosages needed to overcome anxiety. I've also found that benzos don't help much with the "psychological" component to my anxiety and just relax my body. My pdocs have all seemed to think that the opposite of anxiety is sedation. I don't think so. I can still be sedated and still have a ton of psychological anxiety. I need something to quiet the mind, not just relax my body. And I certainly don't need to be sleepy. I'm sorry for this rant ... you just touched a nerve.

 

The things that has helped my social anxiety the most are stimulants. They increase my self-confidence and hence lower my anxiety. I know that it sounds crazy because we all think that stimulants will make us wired, but that is not the case with me. I'm not saying that they would work for you; I'm just sharing what has worked for me.

Link to comment
Share on other sites

I know what you mean when you say that the 2 mg of Ativan made you tired. I've had discussions with my pdoc over this. It seems that benzos typically just make me tired and sleepy at the dosages needed to overcome anxiety. I've also found that benzos don't help much with the "psychological" component to my anxiety and just relax my body. My pdocs have all seemed to think that the opposite of anxiety is sedation. I don't think so. I can still be sedated and still have a ton of psychological anxiety. I need something to quiet the mind, not just relax my body. And I certainly don't need to be sleepy. I'm sorry for this rant ... you just touched a nerve.

 

The things that has helped my social anxiety the most are stimulants. They increase my self-confidence and hence lower my anxiety. I know that it sounds crazy because we all think that stimulants will make us wired, but that is not the case with me. I'm not saying that they would work for you; I'm just sharing what has worked for me.

I can really identify with that..... I blame the racing / busy mind on the OCD but it may well just be anxiety.  Sometimes I just want something that will slow down my brain.  I do see some benefits from the physical relaxation of the Benzo but as you say, it doesn't give mental relaxation or social confidence.  

 

What type of stimulants are you talking about?   I've tried the so called stimulating antidepressants (SSRI) and they never helped, infact I felt a lot worse.  I can't see my doctor prescribing a 'stimulant' but I guess it depends what it is.   I'm under a GP so not a pdoc. I've had to go through many meds to get a benzo as a last resort, so I can't see the doctor offering me anything controversial in a hurry.  (I'm guessing just from the name that 'stimulants' are going to be considered controversial!!)

Edited by crazyguy
Link to comment
Share on other sites

Yep, stimulants are controversial. I'm actually prescribed Ritalin to help with motivation and ADD, but it helps with anxiety too. I took Dexadrine (dextroamphetamine) at one time, and it was even more effective against my social anxiety, though I had to discontinue due to other side effects. You can't really go to your doctor and say that you want a stimulant unless you have a really, really good relationship with the doctor. My most recent doctor initiated treatment with Ritalin without my even bringing it up.

 

I know, that none of this helps you out, and I'm sorry. I wish there were a magical pill that was not a controlled substance that took care of social anxiety. From everything that I've read, it's either a sedating SSRI or a benzo. Sometimes people take gabapentin (Neurontin). Buspar is more for generalized anxiety, and it never helped me.

 

I think that it is worth giving a different benzo a try. Even though they are all benzodiazepines, I've found that they (subjectively) work differently. I've had some luck with clonazepam, and a lot of luck with prazepam. I also didn't like Ativan too much. YMMV.

Link to comment
Share on other sites

  • 3 weeks later...

It's not a good idea to mix benzos and alcohol because of something called "synergistic" effect.
 
 
As to whether or not it's considered an overdose really has more to do with the intention behind the action, I think. Did you forget that you already had benzos in your system and drank more than you intended? Did you take all the benzos you had available to you and wash it down with a bottle of wine in the hope that you might not wake up? Having said that, 10mg of lorazepam is a LOT to take at once.
 
 
Unfortunately, nobody here can answer the question "What's to be expected?" because it completely depends on your unique physiology, body size and composition, age, and other factors.
 
Generally, what happens is benzos and alcohol intensify the effects of each other. Alcohol is a depressant, so your central nervous system will slow down (including heart rate and breathing rate). Benzos cause muscle relaxation, which also can slow your breathing. Alcohol plus benzos is a good way to make yourself "rock star" dead (Janis Joplin, Whitney Houston, etc)

 

Although benzodiazepines are much safer in overdose than their predecessors, the barbiturates, they can still cause problems in overdose. Taken alone, they rarely cause severe complications in statistics in England showed that benzodiazepines were responsible for 3.8% of all deaths by poisoning from a single drug. However, combining these drugs with alcoholopiates or tricyclic antidepressants markedly raises the toxicity...
 

The symptoms of a benzodiazepine overdose may include drowsinessslurred speechnystagmushypotensionataxia, comarespiratory depression, and cardiorespiratory arrest.
--http://en.wikipedia.org/wiki/Benzodiazepine


If you are concerned about whether what you have ingested is safe or needs medical evaluation, I would encourage you to contact your local poison control number. Those folks are really helpful for stuff like this.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...